What is a ‘hypo’ and how can I help?
Some people with diabetes can experience something called ‘hypos’. These occur when they have a very low blood sugar level. This does not happen to everyone with diabetes but it is important to know what to do if you are working with somebody who experiences a hypo so you can help to keep them safe and potentially save their life.
You may have heard people talking about hypos and that someone blacked out or looked drunk. A hypo (hypoglycaemia) is when blood sugar levels are too low, usually below 4mm. This can happen when the balance of diabetes medication (especially insulin), food and physical activity isn’t right.
People who have diabetes should always carry the correct sugar and medication with them just in case their blood sugar levels drop. Noticing and treating a hypo early is key. A hypo can develop very quickly so it’s important you know what the symptoms are and what to do if you or someone you know is having a hypo.
Everyone has different symptoms, but the most common symptoms of a hypo are:
- Trembling and feeling shaky
- Being anxious or irritable
- Going pale
- Palpitations and a fast pulse
- Lips feeling tingly
- Blurred sight
- Being hungry
- Feeling tearful
- Having a headache
- Lack of concentration
It is often described that the person having the hypo could look or behave like they are drunk. Often, the person who is experiencing the hypo will be able to tell you want they need, and they will have the correct medication with them to administer. Ensure first aiders are informed as a priority. Call 999 for an ambulance if a glucagon injection is not available or you do not know how to use it, if the person having a hypo has not recovered 10 minutes after giving a glucagon injection, or if they had alcohol before their hypo.